North Dakota, 2011

Hail and Damaging Winds in North Dakota, July 24, 2011

July 24, 2011 · NWS BIS · 24 events in 9 counties and zones

A midlevel short wave impulse combined with a weak surface boundary to trigger afternoon thunderstorms over southwest and south central North Dakota. Strong afternoon heating resulted in rather robust convective development with storms quickly reaching severe thresholds after they initialized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A midlevel short wave impulse combined with a weak surface boundary to trigger afternoon thunderstorms over southwest and south central North Dakota. Strong afternoon heating resulted in rather robust convective development with storms quickly reaching severe thresholds after they initialized. Severe Thunderstorm Watch number 681 was issued for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 1:23 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 24, 1:23 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SUN JUL 24 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
USED BLEND OF MODELS AGAIN TO TIME CONVECTION. TODAYS CONVECTION DEVELOPING
ALONG WEAK SURFACE TROUGH FROM NORTHEAST THROUGH SOUTHWEST NORTH
DAKOTA WILL BE LARGELY DIURNALLY MODULATED. MARGINALLY SEVERE AT
THIS TIME.

AS TROUGH CLEARS THE FORECAST AREA MORE STABLE AND DRIER AIR WILL
MAKE IT WAY INTO THE REGION IN ADVANCE OF NEXT SYSTEM MONDAY NIGHT
INTO TUESDAY. BUMPED POPS AND INCREASED QPFS FOR TUESDAY AS SYSTEM
LOOKS INCREASINGLY STRONG AS WE NEAR THE LONG TERM GRIDS.
TEMPERATURES WILL REMAIN SEASONABLE.

.LONG TERM...
THE NORTHERN PLAINS WILL REMAIN IN AN ACTIVE WESTERLY FLOW PATTERN
THROUGH THE ENTIRE LONG TERM PERIOD WITH THE UPPER JET NEAR OR
DIRECTLY ALOFT. THIS RESULTS IN CHANCES FOR THUNDERSTORMS THROUGH
THE WORK WEEK AND INTO NEXT WEEKEND. TEMPERATURES WILL AVERAGE NEAR
NORMAL THROUGH FRIDAY...THEN SLIGHTLY ABOVE AVERAGE FOR NEXT
WEEKEND.

COULD SEE A HEAVY RAIN EVENT ON TUESDAY WITH PWATS NEARING TWO
INCHES AND A STRONG SHORT WAVE MID LEVEL TROUGH ADVECTING EAST
ACROSS SOUTH CENTRAL CANADA. WILL CONTINUE TO MONITOR FOR POSSIBLE
FLOOD HEADLINES.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING EAST SOUTHEAST ALONG THE
INTERNATIONAL BORDER...COUPLED WITH INCREASING DAYTIME INSTABILITY
ALONG A SFC BOUNDARY...WILL LEAD TO INCREASING CHANCES FOR
THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING MAINLY FOR
KDIK...KBIS...AND KJMS. VFR CIGS AND VIS ARE EXPECTED AT ALL
TERMINALS...WITH OCCASIONAL DECREASED FLIGHT CATEGORIES FOR THOSE
AREAS THAT EXPERIENCE ANY HEAVIER SHRA OR TSRA. WEST AND CENTRAL ND
SHOULD QUICKLY CLEAR OUT EARLY TO MID EVENING...WITH PERHAPS A
LINGERING THREAT OVERNIGHT FOR SHOWERS OR WEAK TSRA ACROSS EASTERN
ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....NH
AVIATION...NH
Hazardous weather outlook, Jul 24, 3:30 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SUN JUL 24 2011

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-250930-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
430 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES OF ONE QUARTER OF A MILE OR LESS ARE
EXPECTED THROUGH SUNDAY MORNING. A DENSE FOG ADVISORY IS IN EFFECT
FOR BOTTINEAU THROUGH EMMONS COUNTIES AND POINTS EAST THROUGH 11
AM CDT THIS MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE
MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN
NORTH DAKOTA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT.

NDZ001>003-009>011-017>021-031>034-040>045-250930-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
430 AM CDT SUN JUL 24 2011 /330 AM MDT SUN JUL 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE
MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN
NORTH DAKOTA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT.

AYD

In the hours before

Local storm report, Jul 24, 1:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             GLENFIELD               47.45N 98.57W
07/24/2011  M0.25 INCH       FOSTER             ND   TRAINED SPOTTER

            PEA SIZED HAIL AND HEAVY RAIN

&&

LHUBER

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Foster

When
July 24, 1:44 PM CST to 1:48 PM CST
Where
Foster County, 3.49 mi S of Mc Henry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.530, -98.590

Hail, Slope

When
July 24, 12:55 PM MST to 1:00 PM MST
Where
Slope County, 16.78 mi E of Amidon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.510, -102.970

The majority of the hail was the size of nickels, with a few larger stones.

Hail, Hettinger

When
July 24, 12:56 PM MST to 1:01 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.540, -102.870

Thunderstorm Wind, Hettinger

When
July 24, 12:56 PM MST to 1:01 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
46.540, -102.870

Large hail accompanied the strong winds.

Hail, Morton

When
July 24, 2:10 PM CST to 2:15 PM CST
Where
Morton County, 6.14 mi E of Hebron
Measured
2.5 in hail
Reported by
Public
Coordinates
46.900, -101.900

There were no damage reports associated with the large hail.

Hail, Morton

When
July 24, 2:22 PM CST to 2:26 PM CST
Where
Morton County, 7.66 mi NNE of Glen Ullin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.920, -101.760

Hail, Morton

When
July 24, 2:29 PM CST to 2:34 PM CST
Where
Morton County, 6.04 mi ENE of Glen Ullin
Measured
2 in hail
Reported by
Public
Coordinates
46.850, -101.710

There were no damage reports associated with the large hail.

Thunderstorm Wind, Morton

When
July 24, 2:33 PM CST to 2:38 PM CST
Where
Morton County, 6.01 mi NNE of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.900, -101.780

Very heavy rain accompanied the strong winds.

Hail, Kidder

When
July 24, 2:40 PM CST to 2:45 PM CST
Where
Kidder County, 5.19 mi SSW of Pettibone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.050, -99.560

Hail, Morton

When
July 24, 2:50 PM CST to 2:56 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -101.490

Hail, Oliver

When
July 24, 2:53 PM CST to 2:57 PM CST
Where
Oliver County, Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.120, -101.300

Hail, Oliver

When
July 24, 2:54 PM CST to 2:59 PM CST
Where
Oliver County, Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.120, -101.300

Hail, Burleigh

When
July 24, 3:05 PM CST to 3:10 PM CST
Where
Burleigh County, 6.97 mi NW of Driscoll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.930, -100.220

Thunderstorm Wind, Morton

When
July 24, 3:12 PM CST to 3:17 PM CST
Where
Morton County, 4.56 mi SSW of Judson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.770, -101.310

Small hail accompanied the strong winds.

Hail, Stutsman

When
July 24, 3:26 PM CST to 3:29 PM CST
Where
Stutsman County, 0.69 mi N of Cleveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -99.120

Hail, Morton

When
July 24, 3:26 PM CST to 3:30 PM CST
Where
Morton County, 6.44 mi SSE of Sweet Briar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.750, -101.110

Hail, Kidder

When
July 24, 3:30 PM CST to 3:34 PM CST
Where
Kidder County, 1.17 mi NE of Steele Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.860, -99.960

Hail, Kidder

When
July 24, 3:36 PM CST to 3:40 PM CST
Where
Kidder County, 0.84 mi SE of Steele Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.840, -99.970

Hail, Kidder

When
July 24, 3:57 PM CST to 3:59 PM CST
Where
Kidder County, 7.96 mi SSW of Tappen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.760, -99.670

Hail, La Moure

When
July 24, 4:20 PM CST to 4:25 PM CST
Where
La Moure County, 1.68 mi SE of Adrian
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.580, -98.530

Hail, Kidder

When
July 24, 4:30 PM CST to 4:34 PM CST
Where
Kidder County, 10.75 mi NNW of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -100.080

Hail, Foster

When
July 24, 5:05 PM CST to 5:13 PM CST
Where
Foster County, 4.65 mi NW of Carrington Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.490, -99.230

Hail, Burleigh

When
July 24, 5:31 PM CST to 5:35 PM CST
Where
Burleigh County, 0.84 mi NW of Bismarck
Measured
0.75 in hail
Reported by
Public
Coordinates
46.810, -100.780

Hail, Foster

When
July 24, 5:33 PM CST to 5:38 PM CST
Where
Foster County, 0.83 mi SE of Grace City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.540, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331742, 331739, 331740, 331741, 331743, 331744, 331745, 331746, 331747, 331749, 331750, 331751, 331752, 331753, 331754, 331755, 331756, 331757, 331759, 331760, 331761, 331762, 331763, 331764.